Wyoming, 2022High Wind in Wyoming, February 26 to 27, 2022
February 26 to 27, 2022 · NWS CYS · 2 events in 2 counties and zones
An extended period of localized high winds occurred near the Bordeaux gap area along Interstate 25 on the 27th. Additionally, the Elk Mountain area along Interstate 80 recorded a brief period of high winds early on the 26th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An extended period of localized high winds occurred near the Bordeaux gap area along Interstate 25 on the 27th. Additionally, the Elk Mountain area along Interstate 80 recorded a brief period of high winds early on the 26th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 26, 4:23 AM MST, 41 minutes earlier.
Area forecast discussion, Feb 26, 4:23 AM MST, 41 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
423 AM MST Sat Feb 26 2022
.SHORT TERM...(Today through Monday)
Issued at 255 AM MST Sat Feb 26 2022
Current observations across the area early this morning show a
continuation of very cold temperatures across western Nebraska and
most of southeast Wyoming. Temperature readings in the single
digits, above and below zero, are common with a few areas in the
more sheltered valleys near 10 below zero. The "warm" spot appears
to be the lee-side of the Laramie Range due to localized downslope
winds with readings in the low to mid teens. The upper level
shortwave responsible for the continuation of the colder than
normal weather is forecast to push across southeast Wyoming this
morning and eject east into the plains. Once this trough exits the
area, most of the colder air aloft will push east with it,
allowing for ridging aloft and slowly rising temperatures.
Primary forecast concern this weekend and into Monday is the
potential for locally strong winds across the Wind Prone areas of
southeast Wyoming. However, confidence is relatively low at this
time with maybe low-moderate confidence late Sunday night and
early Monday as the NBM 4.1 peak gust probability seems to be
hinting at. Models show strong near-surface low level pressure
gradients with 800-850 height gradients around 60-70 meters at
times, peaking between 6z to 15z in the early morning hours each
day. However, 700mb flow is pretty weak with winds of maybe 30 to
35 knots until late Sunday night. Models show a weak Pacific
shortwave quickly moving across Wyoming Sunday night, resulting in
peak 700mb winds approaching 45 knots by early Monday morning.
700mb and 500mb subsidence is relatively weak to maybe moderate
late Sunday night. With this pattern in mind, in-house models are
not impressive showing a relative peak between 11 PM Saturday and
11 am Sunday for Bordeaux, and several smaller peaks for
Arlington early Sunday and early Monday morning (both below 60%
prob). Overall, this is a tricky forecast because we are slowly
easing out of gap wind season; although it can still occur in
late February and early March. Current winds across the Arlington
and Bordeaux regions show a few peak gusts of 53 mph to 45 mph
respectively. Will hold off on any wind headlines early this
morning and for late tonight/early Sunday morning UNLESS winds
come up quickly over the next few hours. Sunday night/early Monday
appears to have the most potential to hit High Wind criteria for
several hours but will hold off on any High Wind Watches for now.
Other than locally gusty winds across southeast Wyoming, a quiet
and warmer weather pattern is expected to begin for most of the
region Sunday and Monday. All models show a fast moving high
amplitude ridge axis pushing across Wyoming and the four corners
region on Sunday. After a very cold week, high temperatures are
expected to rebound into the 40s and 50s both Sunday and Monday
afternoon. The only exception will be the colder interior valleys
of south central Wyoming near and south of Saratoga and Rawlins,
where high temperatures will struggle to climb into the 30s with
lows possibly remaining below zero due to the stubborn valley
temperature inversion.
.LONG TERM...(Monday night through Friday)
Issued at 257 AM MST Sat Feb 26 2022
Nothing remarkable to speak of in the long term. The weather looks
fairly quiet for the work week, with high winds possible in the wind
prone areas Monday night into Tuesday, well above-average
temperatures for the mid-week, and our next precipitation chance by
the end of the week.
Pressure gradients tighten Monday night along and west of the
Laramie Range with 850 mb CAG-CPR height gradients ranging from 70
to 80 m. This will potentially cause high winds in the wind prone
areas, including ARL, BRX, and the south Laramie Range, and gusty
winds in adjacent areas. A 4 to 5 mb gradient, good subsidence, and
50 kt 750 mb winds exist over the Laramie Range Monday night which
will likely contribute to the high wind threat. Pressure gradients
begin to ease Tuesday, weakening the winds.
Mid-week temperatures skyrocket as an upper-level ridge sits over
the western half of the United States. For the most part, 700 mb
temperatures remain above 0C Tuesday through Thursday. Upped
temperatures on Tuesday as its likely downslope winds will keep
areas east of the Laramie Range fairly mild overnight Monday.
Downslope winds could continue into the day Tuesday, along with
sunny skies making for a much warmer than average March 1st. Warm
temperatures continue into Wednesday and Thursday.
Temperatures begin to cool off on Friday as the next shortwave
system brings a chance of precipitation to the region. As of now,
long range guidance does not suggest a very organized system. ECMWF
shows a bit more precip over the region than the GFS. However, both
show fairly light precipitation at this time. This system will
likely evolve as we get closer in time to next weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 422 AM MST Sat Feb 26 2022
VFR conditions will continue through the day Saturday. Wind gusts
between 20 and 30 kts are possible at all terminals this
afternoon.
&&
.FIRE WEATHER...
Issued at 157 AM MST Sat Feb 26 2022
No fire weather concerns due to recent arctic airmass and snowfall
across the northern Front Range. Temperatures are expected to
trend warmer this weekend and into early/mid next week with
daytime humidities lowering between 25-40 percent by mid week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...TJT
LONG TERM...SF
AVIATION...SF
FIRE WEATHER...TJT
Hazardous weather outlook, Feb 26, 4:01 AM MST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
401 AM MST Sat Feb 26 2022
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>119-
271115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
401 AM MST Sat Feb 26 2022
This hazardous weather outlook is for the western Nebraska
panhandle, southeast Wyoming, and east central Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-110-271115-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
401 AM MST Sat Feb 26 2022
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Very windy this morning with sustained west to southwest winds of
25 to 35 mph with occasional gusts around 55 mph. Winds should
ease in the afternoon.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Strong winds will be possible Sunday and Sunday night with gusts
up to 60 mph in the wind prone corridors.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Special weather statement, Feb 26, 3:12 AM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
312 AM MST Sat Feb 26 2022
WYZ110-261330-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
312 AM MST Sat Feb 26 2022
...Locally Strong Gusty Winds Early This Morning near Arlington...
WYDOT wind sensors along Interstate 80 between Arlington and Elk
Mountain show wind gusts of 50 to 57 MPH at 300 AM MST this
morning. Isolated gusts up to 60 MPH are possible before sunrise
between Mile Markers 240 and 270 along Interstate 80 this morning.
Those traveling in light and high profile vehicles are urged to
use caution. Be prepared for sudden strong wind gusts at times.
tt
High Wind, North Snowy Range Foothills
- When
- February 26, 5:04 AM MST to 6:22 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT mesonet station along Interstate 80 at County Road 402 (WY20) measured maximum wind gust 3 miles east-southeast of Elk Mountain.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 27, 2:28 AM MST to 4:10 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland at 3:58 PM MST on the 27th. Interstate 25 between Cheyenne and Wheatland was closed to light, high-profile vehicles for over 12 hours.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001081, 1001080.